Alert archive / Montana / Winter Weather Advisories in 2021

Winter Weather Advisory 8, NWS Missoula, MT

January 29, 20214 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this winter weather advisory at Jan 29, 2021, 1:12 PM MST for 4 counties in Montana; Lemhi County, Idaho. It took effect at Jan 29, 2021, 5:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2021, 1:12 PM MST (20:12 UTC)
In effect from
Jan 29, 2021, 5:00 PM MST
Expired
Jan 29, 2021, 11:00 PM MST
In force
6 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS45 KMSO 292012
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
112 PM MST Fri Jan 29 2021

IDZ010-300600-
/O.NEW.KMSO.WW.Y.0008.210130T0000Z-210130T0600Z/
Eastern Lemhi County-
112 PM MST Fri Jan 29 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 PM MST THIS EVENING...

* WHAT...Snow expected. Total snow accumulations of up to two
  inches. Periods of low visibility in moderate snow are 
  possible.

* WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93
  Lost Trail Pass to Gibbonsville, Leadore, Lemhi Pass, and 
  Salmon.

* WHEN...From 5 PM this afternoon to 11 PM MST this evening.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
2 follow-up statements
695 
WWUS45 KMSO 300105
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
605 PM MST Fri Jan 29 2021

MTZ007-300600-
/O.EXA.KMSO.WW.Y.0008.000000T0000Z-210130T0600Z/
Butte/Blackfoot Region-
605 PM MST Fri Jan 29 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to one inch.
  Wet roads will freeze this evening. 
 
* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ010-300600-
/O.CON.KMSO.WW.Y.0008.000000T0000Z-210130T0600Z/
Eastern Lemhi County-
605 PM MST Fri Jan 29 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to two inches.

* WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 
  93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
140 
WWUS45 KMSO 300542
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1042 PM MST Fri Jan 29 2021

IDZ010-MTZ007-300645-
/O.EXP.KMSO.WW.Y.0008.000000T0000Z-210130T0600Z/
Eastern Lemhi County-Butte/Blackfoot Region-
1042 PM MST Fri Jan 29 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 PM MST THIS
EVENING...

Scattered snow showers will continue through the night but with
limited accumulations. Watch out for icy spots as wet roads may
freeze up.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Jan 29, 3:56 AM MST, 9 hours 16 minutes earlier.

Area forecast discussion, Jan 29, 3:56 AM MST, 9 hours 16 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
356 AM MST Fri Jan 29 2021

.DISCUSSION...Periods of light precipitation are expected from
central Idaho to southwest Montana today. A weak upper level trough
will move through the region by Saturday morning. Early this
morning, light snow was observed via the Lost Trail Pass webcam.
Expect a few inches of snow in the Clearwater and Bitteroot
mountains while most valleys will receive less than an inch. Snow
levels will generally rise to around four thousand feet by this
afternoon.

Upper level ridging builds on Saturday with precipitation
diminishing most areas with the exception that light snow showers
may persist across northwest Montana. High temperatures will
continue to be above normal.

Besides mild temperatures on Sunday, moisture from the next system
begins to move into the Idaho Panhandle and into far northwest
Montana. Models have trended a little wetter over the northern
Clearwater Mountains, so rain or snow showers could be possible
for Pierce, Idaho and surrounding areas. The rain and snow will
continue into Sunday night along the Idaho and Montana border.
Periods of snow will be possible for Lookout Pass, Olney and even
in the West Glacier region.

On Monday southwest flow will continue to bring milder air into
the region and high temperatures could reach the 50 degree mark
for many locations. Showers could persist from the northern
Clearwater Mountains into much of northwest Montana.

By Tuesday a cold front is still anticipated to bring lower snow
levels and cooler temperatures thereafter. Models are depicting
one of the first shots of arctic air to push southwards into
central Montana Tuesday night into Wednesday. Locations along the
Continental Divide could be brushed by colder temperatures,
experience gusty east winds and a period of snow during this
period.

As we have been advertising, a pattern change continues to be
expected by next Thursday. All the models have some assemblance of
shortwave energy digging southeastwards over the area Thursday
into Friday. This will draw arctic air south and westward over
the Divide, cause gusty east winds with possible single digit (or
lower) wind chill temperatures, a chance for snow at all
elevations and much colder temperatures.

And there are further indications by the ensemble guidance that
there could be other systems that bring more snow chances to the
region in the far extended.

&&

.AVIATION...Weak disturbances will bring rain and snow showers
from central Idaho to western Montana through Friday afternoon.
Mountain obscuration will be expected in these areas at least
through 30/0600Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Winter Weather Advisories in Montana, 2021Winter Weather Advisories in Idaho, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.